Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 29, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Sep 9, 2010, 7:14 PM MDT for Dunn County, Mercer County, Oliver County, North Dakota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2010, 7:14 PM MDT (01:14 UTC)
- Expired
- Sep 9, 2010, 11:42 PM MDT
- In force
- 4 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dunn County, ND, Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 93 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 8:09 PM MDT | FLASH FLOOD | 2 N Zap, ND | 2 FEET OF WATER OVER COUNTY RD 13, 2 MILES NORTH OF ZAP, ESTIMATES OF OVER 3 INCHES OF RAIN IN WESTERN MERCER COUNTY. |
| Sep 9, 8:30 PM MDT | FLASH FLOOD | 6 Nw Zap, ND | 4.75 INCHES OF RAIN MEASURED, WATER IS LIKE A LAKE ON THE FARM PROPERTY, WATER IN BASEMENT OF FARM HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
570
WGUS53 KBIS 100114
FFWBIS
NDC025-057-065-100700-
/O.NEW.KBIS.FF.W.0029.100910T0114Z-100910T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM MDT THU SEP 9 2010
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 100 AM MDT/200 AM CDT/
* AT 711 PM MDT/811 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAIN HAS
FALLEN THIS EVENING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEULAH...DODGE...GOLDEN VALLEY...HAZEN...MARSHALL...STANTON AND
ZAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA.
&&
LAT...LON 4701 10241 4725 10243 4752 10153 4734 10136
4731 10135 4729 10132 4718 10122 4701 10216
$$
MARTIN3 follow-up statements
487
WGUS73 KBIS 100205
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT THU SEP 9 2010
NDC025-057-065-100700-
/O.CON.KBIS.FF.W.0029.000000T0000Z-100910T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER ND-OLIVER ND-DUNN ND-
805 PM MDT THU SEP 9 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN DUNN...
NORTHWESTERN OLIVER AND MERCER COUNTIES UNTIL 100 AM MDT/200 AM
CDT/...
AT 801 PM MDT/901 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN HAS ALREADY
FALLEN...AND ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE STILL
POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4701 10241 4725 10243 4752 10153 4734 10136
4731 10135 4729 10132 4718 10122 4701 10216
$$
MARTIN978
WGUS73 KBIS 100256
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT THU SEP 9 2010
NDC025-057-065-100700-
/O.CON.KBIS.FF.W.0029.000000T0000Z-100910T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER ND-OLIVER ND-DUNN ND-
856 PM MDT THU SEP 9 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN DUNN...
NORTHWESTERN OLIVER AND MERCER COUNTIES UNTIL 100 AM MDT/200 AM
CDT/...
AT 852 PM MDT/952 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL EXITING THE WARNED
AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL HAS CAUSED FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BEULAH...DODGE...GOLDEN
VALLEY...HAZEN...MARSHALL...STANTON AND ZAP.
AT 900 PM MDT...LAW ENFORCEMENT REPORTED 2 FEET OF WATER OVER COUNTY
ROAD 13...2 MILES NORTH OF ZAP. THERE WAS ALSO A REPORT OF WATER IN
A FARMHOUSE BASEMENT WITH 4.75 INCHES OF RAIN MEASURED THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4701 10241 4725 10243 4752 10153 4734 10136
4731 10135 4729 10132 4718 10122 4701 10216
$$
SCHECK071
WGUS73 KBIS 100542
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1242 AM CDT FRI SEP 10 2010
NDC025-057-065-100555-
/O.CAN.KBIS.FF.W.0029.000000T0000Z-100910T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER ND-OLIVER ND-DUNN ND-
1142 PM MDT THU SEP 9 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
DUNN...NORTHWESTERN OLIVER AND MERCER COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA...AND
THERE IS NO LONGER A FLOOD THREAT. ADDITIONAL THUNDERSTORMS ARE
EXPECTED DURING THE EARLY MORNING HOURS...BUT ADDITIONAL RAINFALL
AMOUNTS WILL BE LIMITED TO A QUARTER TO HALF INCH...AT BEST.
MERCER COUNTY LAW ENFORCEMENT REPORTS HIGHWAY 200...WEST OF
ZAP...HAS BEEN REOPENED AFTER BEING CLOSED THURSDAY NIGHT DUE TO
FLASH FLOODING. IF FLOODING HAS BEEN OBSERVED...REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4701 10241 4725 10243 4752 10153 4734 10136
4731 10135 4729 10132 4718 10122 4701 10216
$$
KINNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:12 PM MDT, 5 hours 2 minutes earlier.
Area forecast discussion, Sep 9, 2:12 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 312 PM CDT THU SEP 9 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... MULTIPLE CONCERNS TONIGHT INVOLVE SEVERE WEATHER POSSIBILITIES AND POSSIBLE HEAVY RAIN. PROXIMITY SOUNDINGS ARE VERY MOIST WITH REMNANTS OF TROPICAL STORM HERMINE. PRECIPITABLE WATER AMOUNTS CLOSE TO 1.5 INCHES ARE CLIMATOLOGICALLY ABOVE THE 99TH PERCENTILE FOR EARLY SEPTEMBER. EARLIER PRECIPITATION ACROSS DICKEY/LAMOURE/STUTSMAN COUNTIES OF THE SOUTHEAST CWA RANGED FROM 1 TO 3 INCHES FROM EARLIER CONVECTION. CURRENTS TRENDS SUGGEST RAPIDLY DEVELOPING THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA THIS EVENING WILL TRACK NORTHEAST. EVENTUALLY THE COLD FRONT WILL FOCUS THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA AFTER MIDNIGHT...AND WILL PROVE A FLOOD/FLASH FLOOD THREAT TO THOSE COUNTIES. OTHER HEAVY RAIN AMOUNTS ARE POSSIBLE WEST AND NORTH...HOWEVER CURRENT THINKING IS SUFFICIENT CAPACITY ON THE SOILS WILL TAKE SOME ADDITIONAL HEAVY RAIN. OTHERWISE...WESTERN NORTH DAKOTA IS LOOSING THE CAP...AND SEVERE POTENTIAL IS NOW A FOCUS FOR THE LATE AFTERNOON HOURS AND THE EVENING ACROSS WESTERN NORTH DAKOTA. BY FRIDAY MORNING...THE FOCUS FOR THUNDERSTORMS WILL BE ACROSS THE EAST...WITH RAIN AND WIDELY SCATTERED THUNDERSTORMS WEST. AREAS OF RAIN AND FOG POSSIBLE FRIDAY MORNING WEST. GENERALLY CLEARING SKIES FRIDAY NIGHT AND A QUITE EARLY FALL WEEKEND SATURDAY AND SUNDAY. .LONG TERM...MONDAY THROUGH THURSDAY A WEAK UPPER LEVEL RIDGE WILL MOVE THROUGH THE AREA IN THE LONG TERM...ALTHOUGH THERE IS POTENTIAL FOR IMPULSES TO MOVE THROUGH THE RIDGE. OVERALL PROBABILITIES FOR PRECIP WILL BE LOW...BUT WILL ADD A SLIGHT CHANCE TO MONDAY...TUESDAY NIGHT...AND WEDNESDAY NIGHT. TEMPERATURES WILL BE SEASONAL. && .AVIATION...AN ABUNDANCE OF LOW LEVEL MOISTURE WILL KEEP CEILINGS BELOW 1000 FEET AGL ACROSS MOST OF THE AREA THROUGH FRIDAY MORNING ALTHOUGH THERE ARE LIKELY TO BE BREAKS ASSOCIATED WITH A SURFACE LOW NOW IN SOUTHEAST MONTANA WHICH WILL MOVE NORTHEAST THROUGH WESTERN AND CENTRAL NORTH DAKOTA. IN ADDITION...LOW VISIBILITIES AND LOW CEILINGS ALONG WITH HAIL AND STRONG WINDS CAN BE EXPECTED IN THUNDERSTORMS WHICH WILL MOVE THROUGH THE STATE WITH THE LOW. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING FOR NDZ037-047-048-050-051. && WAA/TSW
Hazardous weather outlook, Sep 9, 2:59 PM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 359 PM CDT THU SEP 9 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 359 PM CDT THU SEP 9 2010 /259 PM MDT THU SEP 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST NORTH DAKOTA THIS AFTERNOON...MOVING INTO THE CENTRAL AND NORTHWEST PORTIONS OF THE STATE INTO THE EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY IN SOUTHWEST NORTH DAKOTA IN THE AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST TO CONTINUE TO MOVE EAST OF HIGHWAY 83 THURSDAY NIGHT AND INTO FRIDAY MORNING. HEAVY RAIN WILL BE THE PRIMARY THREAT...WITH STREET AND RURAL FLOODING A CONCERN FOR AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL EARLIER ON THURSDAY. A FLOOD WATCH IS IN EFFECT FOR THE SOUTHERN JAMES RIVER VALLEY THURSDAY EVENING THROUGH FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY...SOME PRODUCING HEAVY RAINFALL EAST OF HIGHWAY 83 IN THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THURSDAY AFTERNOON AND INTO THE NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK THURSDAY AFTERNOON AND THROUGH THE NIGHT. AYD
In the hours before
Local storm report, Sep 9, 5:42 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN BELCOURT 48.84N 99.74W
09/09/2010 U0.00 INCH ROLETTE ND LAW ENFORCEMENT
HEAVY RAIN STREET FLOODING, LOTS OF PONDING OF WATER,
ALONG HWY 5 DUNSEITH TO BECOURT AND ROLLA.
&&
VROLLERLocal storm report, Sep 9, 6:05 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 N BELFIELD 46.93N 103.20W
09/09/2010 M1.50 INCH STARK ND CO-OP OBSERVER
PING PONG SIZE HAIL COVERED HWY 85.
&&
VROLLERLocal storm report, Sep 9, 6:32 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 13 SW HALLIDAY 47.22N 102.53W
09/09/2010 M1.50 INCH DUNN ND PUBLIC
&&
VROLLERLocal storm report, Sep 9, 6:54 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 6 NNE BELFIELD 46.97N 103.15W
09/09/2010 M1.50 INCH STARK ND TRAINED SPOTTER
HAIL LASTED 5 MINUTES, GROUND COVERED, CROP DAMAGE,
LEAVES OFF OF TREES, ALSO HEAVY RAIN.
&&
VROLLERLocal storm report, Sep 9, 6:55 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 2 NW BEULAH 47.28N 101.81W
09/09/2010 M1.00 INCH MERCER ND CO-OP OBSERVER
HAIL LASTED 9 MINUTES.
&&
VROLLERLocal storm report, Sep 9, 7:08 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 2 NW BEULAH 47.28N 101.81W
09/09/2010 E60 MPH MERCER ND CO-OP OBSERVER
ALSO 0.88 INCH OF RAINFALL IN 30 MINUTES.
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:01 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 42 min |
| Sep 9, 6:33 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 57 min |
| Sep 9, 6:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 50 min |
| Sep 9, 6:49 PM MDT | Areal Flood Advisory | BIS | Mercer, Oliver | 2 hr |
| Sep 9, 7:31 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 59 min |
| Sep 9, 7:34 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 56 min |
| Sep 9, 7:52 PM MDT | Areal Flood Advisory | BIS | Dunn, McKenzie, Mountrail | 4 hr |
| Sep 9, 8:01 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 43 min |
| Sep 9, 8:29 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 46 min |
| Sep 9, 9:13 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 47 min |
| Sep 9, 9:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 45 min |
| Sep 9, 9:55 PM MDT | River Flood Warning | BIS | Mercer | 9 hr |
Nearby
Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.